Alert archive / Georgia / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 207, NWS Jacksonville, FL
NWS Jacksonville, FL issued this severe thunderstorm warning at Aug 18, 2001, 6:47 PM EDT for Camden County, Glynn County, Georgia. It was in force for 43 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 18, 2001, 6:47 PM EDT (22:47 UTC)
- Expired
- Aug 18, 2001, 7:30 PM EDT
- In force
- 43 min
- Issued by
- NWS Jacksonville, FL
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Camden County, GA, Glynn County, GA
The radar
The Jacksonville radar (KJAX), 66 km from the middle of the area, began a volume at 22:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 18, 6:48 PM EDT | Hail 0.75 | St Marys, GA | |
| Aug 18, 6:50 PM EDT | Hail 0.75 | Brunswick, GA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 10.8 hours before the alert went out and 252 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3012 J/kg
- Mixed-layer CIN
- -23 J/kg
- Mixed-layer LCL
- 863 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 19 m²/s²
- 0-3 km storm-relative helicity
- 30 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 2:30 PM EDT, 4 hours 17 minutes earlier.
Area forecast discussion, Aug 18, 2:30 PM EDT, 4 hours 17 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSONVILLE FL 230 PM EDT SAT AUG 18 2001 CURRENT...CONVECTION HAD DEVELOPED ALONG A SHEAR LINE OVER THE BIG BEND AND IS MOVING EAST ACROSS THE WESTERN PORTIONS OF THE FORECAST AREA (FA)...MAINLY THE SUWANNEE VALLEY. CUMULUS CLOUD STREETS WERE NOTED ON VISIBLE IMAGERY OVER THE BALANCE OF THE FA EMBEDDED IN THE ANTI-CYCLONIC LOW LEVEL FLOW AROUND THE RIDGE AXIS. MODELS...ALL OF THE MODELS ARE IN GOOD AGREEMENT WITH A BROAD UPPER LEVEL TROF DIGGING SOUTHWARD INTO THE LOWER MISSISSIPPI RIVER VALLEY TONIGHT AND SUN. THIS DRIVES THE FIRST COLD FRONT...CURRENTLY OVER NORTHERN GA...TO SOUTHEASTERN GEORGIA ON SUNDAY WHERE IT STACKS UP AGAINST A SOUTHWESTWARD EXTENSION OF THE BERMUDA-AZORES RIDGE OVER CENTRAL FL. A SECOND FRONT MOVES DOWN ON MONDAY...BUT IT ONLY LOOKS LIKE IT WILL PENETRATE TO NORTH FLORIDA. OVERALL AVN MODEL NUMERAL GUIDANCE IS PREFERRED WITH A MERGER BETWEEN THE MESO-ETA AND AVN MODELS THE BEST SOLUTION. TONIGHT...CONVECTION MAY CONTINUE LONGER OVER SOUTHEAST GA AND THE SUWANNEE VALLEY DUE TO THE FOCUSING OF THE FRONTAL SYSTEM MOVING SOUTH AND A LOW LEVEL MOISTURE FEED FROM APALACHEE BAY. WILL GO WITH SOME CONVECTION POSSIBLE ALL NIGHT IN THOSE AREAS WITH EVENING POPS ELSEWHERE. THE EVENING CAN CLEAN IT UP IF THIS DOESNT PAN OUT. SUN/SUN NIGHT...LOOKS LIKE THE HIGHEST POPS WILL REMAIN ALONG THE STATE LINE DURING THE DAY WITH ANOTHER SHOT OF DEEP LEVEL MOISTURE ENTERING SOUTHEAST GA SUN NIGHT. WILL KEEP A CHANCE OF POPS IN THE FORECAST FOR GA BOTH PERIODS. MORE DIURNAL CONVECTION OVER N FL WITH A WEAK EAST COAST SEA BREEZE DUE TO THE LOW LEVEL SOUTHWESTERLY FLOW AROUND THE RIDGE AXIS. MON/MON NIGHT...DITTOS TO THE ABOVE DISCUSSION WITH LESS MOISTURE AVAILABLE OVER SOUTHEAST GA OVERNIGHT. EXTENDED...THOSE LOOKING AT THE EXTENDED MODELS NO DOUBT HAVE NOTED THAT THE AVN MEX MODEL GUIDANCE INDICATES A SOLUTION WHICH BRINGS CHANTAL INTO THE CENTRAL GULF OF MEXICO ON TUE-WED WITH THE DEEP LEVEL MOISTURE SHEARED NORTHEAST OVER THE REGION. REALLY THESE MOISTURE FIELDS LOOK MORE LIKE A WINTERTIME NORTHEASTER THAN A TROPICAL CYCLONE WITH A DRY SLOT AND EVERYTHING...CALLING THEM INTO QUESTION. MORE PLAUSIBLE SCENARIOS ARE THE NOGAPS & UKMET SOLUTIONS WHICH TAKE IT WEST WITHOUT EVER EFFECTING THE FA (EVEN WITH ENHANCED MOISTURE). SO...GIVEN THE NOON MEDIUM RANGE CONFERENCE CALL AND THE CURRENT UNCERTAINTIES HIGHLIGHTED IN THE NHC DISCUSSION...WILL GO WITH THE IDEA THAT THE SYSTEM CONTINUES MOVING WEST-NORTHWEST...WELL AWAY...FROM THE REGION. WITH THAT IN MIND WILL CONTINUE WITH A DIURNAL CONVECTIVE CYCLE ACROSS THE FA WITH THE RIDGE HOLDING SWAY. MARINE...WE CONTINUE TO SEE A 3 FOOT SWELL WITH A 10 SECOND PERIOD AT GRAYS REEF AND R2 TOWER. MODELS CONTINUE TO EXHIBIT A NOCTURNAL SURGE OVERNIGHT AND I LIKE THE CURRENT HANDLING IN THE MARINE FORECAST. OVERALL WILL KEEP WINDS AND SEAS BELOW SMALL CRAFT EXERCISE CAUTION CRITERIA. PRELIM AMG 75/92/73/90 2525 SSI 78/91/77/87 2525 JAX 76/93/75/92 2525 GNV 74/91/74/90 2424 05 .JAX... .GA...NONE. .FL...NONE. SANDRIK
In the hours before
Special weather statement, Aug 18, 1:10 PM EDT, 5 hours 37 minutes before
FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-182200- NORTHEAST FLORIDA/SOUTHEAST GEORGIA HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSONVILLE FL 110 PM EDT SAT AUG 18 2001 ...SCATTERED THUNDERSTORMS EXPECTED THIS AFTERNOON AND EVENING... ...HEAT INDICES NEAR 105 DEGREES THIS AFTERNOON... THUNDERSTORMS HAVE BEGUN TO DEVELOP OVER AREAS GENERALLY WEST OF INTERSTATE 75...WHILE MOVING EAST AROUND 20 MPH. THESE THUNDERSTORMS WILL SPREAD TOWARDS THE EAST THIS AFTERNOON AND EVENING AS DAYTIME HEATING INTERACTS WITH THE SEA-BREEZE. THE MAIN THREAT FROM THESE STORMS WILL BE LOCALLY HEAVY DOWNPOURS... GUSTY WINDS...AND CLOUD TO GROUND LIGHTNING. BE ALERT TO CHANGING WEATHER CONDITIONS AND BE PREPARED TO SEEK SHELTER IF THREATENING WEATHER APPROACHES YOUR LOCATION. SPOTTER ACTIVATION IS NOT EXPECTED THIS AFTERNOON. IN ADDITION...TEMPERATURES WILL CLIMB INTO THE LOWER TO MID 90S AT MANY LOCATIONS OF NORTHEAST FLORIDA AND SOUTHEAST GEORGIA. THESE READINGS WHEN COMBINED WITH WITH HIGH HUMIDITY WILL PRODUCE HEAT INDICES TO NEAR 105 DEGREES. EFFECTS CAN BE MINIMIZED BY REDUCING OUTDOOR ACTIVITIES... DRINKING PLENTY OF WATER OR NON-ALCOHOLIC BEVERAGES...AND WEARING LIGHT-COLORED CLOTHING. FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN JACKSONVILLE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX. ZAPPE
The office that day
Everything else NWS Jacksonville, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 18, 7:06 PM EDT | Severe Thunderstorm Warning | JAX | Clay, Duval | 39 min |
| Aug 18, 7:21 PM EDT | Tornado Warning | JAX | Duval, Nassau | 39 min |
| Aug 18, 7:58 PM EDT | Severe Thunderstorm Warning | JAX | Clay, Duval, Saint Johns | 47 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.